What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 31, 9:05 AM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Mar 31, 9:05 AM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1005 AM EDT Fri Mar 31 2017
.SYNOPSIS...
A warm front will move through this morning, followed by a cold
front this evening. High pressure will pass through from the
northwest this weekend. A cold front will move through the
region on Tuesday. Another front will cross the region
Wednesday night or Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 10 AM Fri...Numerous showers and thunderstorms mostly
along and west of Highway 17 extending south to east of the
South Carolina coast moving north northeast. Current PoP trends
show this well, so no changes needed to current zones.
Main concern today will be threat for some strong to severe
thunderstorms. Deep upr low pivoting through the Mid Mississippi
Valley this morn will translate east through the day. Area of
strong vorticity will pivot around this main low today and will
be focus for showers/storms. Presently, bands of convective
showers/storms organizing across SC and SE NC will move across E
NC through this morning into early afternoon. High res CAMs
indicate timing for potential severe will be between 9am and 1pm
from W to E and have categorical pops in place. Backed sfc flow
will enlarge hodographs and will lead to an iso tornado threat.
Otherwise main threat will be a damaging wind gust or two.
Partial clearing expected this afternoon as first band of
convection associated with northward moving warm front puts the
area in warm/humid sector ahead of approaching cold front. How
quickly first batch of convection moves offshore dictates how
much destabilization will occur this afternoon, though dynamics
will be strong with sfc cyclogenesis occuring across SE VA this
afternoon. This will produce threat for another round of severe
late afternoon into early evening. Deep layer shear near 50 kt
with 0-1km shear up to 30kt. Threat will be large hail,
damaging winds, and an iso tornado. POPs this afternoon high
chance as coverage will be more sct in nature.
Max temps quite warm with highs in the upper 70s interior to
low/mid 70s coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 330 AM Fri...Showers/storms will quickly exit this
evening as cold front passes through and dry air advects into E
NC. Winds will turn westerly and be 5 to 15 mph overnight,
highest coast. The winds will preclude any fog development. Lows
will be mild as heights/thicknesses still on the high side and
temps in the 50-57 degree range, highest coast.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 330 AM Friday...
High pressure will build across our area this weekend providing
us with very nice weather. With a northwest flow aloft temps
will be in the mid 70s Saturday, but only around 70 Sunday as
temps cool aloft. Our next shot at rain and thunderstorms will
come Monday night into Tuesday as an area of low pressure tracks
through the upper Great Lakes. Model trends have slowed down the
precip on the front end so Monday may end up dry. Maintained a
low chance for showers late in the day over the far west for
now. The main upper level disturbance comes through around 12Z
Tuesday. While not the best timing for severe weather with
regards to instability, with a warm front near our area and
upper level support we may have another round of severe weather
possible during that time. Showers clear by Tuesday afternoon
with high pressure and dry weather through mid week. Another
cold front will move through Thursday night into Friday with our
next shot at rain.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Short Term /Through Tonight/...
As of 10 AM Fri...Mainly VFR conditions through the TAF pd,
however showers/storms expected this morning between around 9am
and 1PM, and will tempo restrict vsbys to MVFR/IFR in heavier
downpours. Conditions will become partly sunny this afternoon
though more sct thunderstorms possible this afternoon into early
evening ahead of approaching cold front that will pass through
this evening. Winds gusty out of the S today become westerly
tonight with speeds diminishing to less than 10 kt.
Long Term /Saturday through Tuesday/...
Mainly VFR. MVFR to IFR conditions possible Monday night in
rain/thunderstorms.
&&
.MARINE...
Short Term /Through Tonight/...
As of 10 AM Fri...Current marine zones in good shape. No changes
needed. Increasing S winds and building seas today lead to
dangerous conditions on the waters and Pamlico Sound. The gusty
south winds occur ahead of an approaching strong cold front.
Showers/storms will be prevalent this morning through early
afternoon and some of them may be severe with strong winds and
small hail, along with isolated waterspouts. The winds will
switch westerly tonight and diminish below SCA levels, though
seas will take longer to respond and remain above 6 ft through
tonight and into Saturday.
Long Term /Saturday through Tuesday/...
As of 330 AM Friday...
High pressure will settle over the waters this weekend. This
will give us a lull in wind and wave action briefly Saturday and
Saturday night. Swells pick up again on Sunday with small craft
conditions possible on the outer waters with waves near 6 feet
and north winds up to 20 kts. The main period for boating
concerns will be from Monday afternoon into Tuesday as
widespread small craft conditions develop ahead of an
approaching cold front. Waves of 5 to 10 feet will develop with
winds up to 30 kts. Confidence is high that at least small craft
conditions will occur late Monday through Tuesday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 1 AM EDT Saturday for AMZ135.
Small Craft Advisory until 5 PM EDT Saturday for AMZ152-154.
Small Craft Advisory until 11 AM EDT Saturday for AMZ156-158.
Small Craft Advisory until 5 AM EDT Saturday for AMZ150.
&&
SYNOPSIS...TL
NEAR TERM...HSA/TL
SHORT TERM...TL
LONG TERM...EH
AVIATION...HSA/TL/EH
MARINE...HSA/TL/EHHazardous weather outlook, Mar 31, 3:20 AM EST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
420 AM EDT Fri Mar 31 2017
NCZ029-044>047-079>081-090>095-098-103-104-010830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
420 AM EDT Fri Mar 31 2017
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Strong to severe thunderstorms are possible today into this evening.
The first round of storms is expected through this morning. A break
may occur in thunderstorms before more strong to severe storms are
possible later this afternoon into early evening. Damaging winds,
marginally severe hail, and isolated tornadoes are all possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 31, 9:02 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1002 AM EDT FRI MAR 31 2017
NCZ044-079-311500-
Greene-Pitt-
1002 AM EDT FRI MAR 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENE...NORTHWESTERN
PITT AND SOUTHWESTERN MARTIN COUNTIES...
At 1002 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Fremont to near Mount
Olive. Movement was northeast at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Greenville, Winterville, Farmville, Snow Hill, East Carolina
University, Pitt Greenville Airport, Dowdy Ficklen Stadium, Fountain,
Walstonburg and Falkland.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3557 7782 3576 7752 3580 7747 3581 7742
3583 7741 3583 7739 3579 7726 3576 7726
3576 7722 3554 7737 3538 7771 3537 7780
3540 7780 3543 7783
TIME...MOT...LOC 1402Z 235DEG 39KT 3553 7787 3525 7808
8Special weather statement, Mar 31, 9:27 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1027 AM EDT FRI MAR 31 2017
NCZ044-079-091-311530-
Greene-Lenoir-Pitt-
1027 AM EDT FRI MAR 31 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...SOUTHERN
GREENE...LENOIR...NORTHWESTERN CRAVEN...SOUTHEASTERN PITT AND
NORTHWESTERN BEAUFORT COUNTIES...
At 1027 AM EDT, a strong thunderstorm was located near Kinston
Regional Jetport, or near Kinston, moving northeast at 55 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Greenville, Kinston, Washington, Winterville, Ayden, La Grange,
Grifton, Snow Hill, East Carolina University, Dowdy Ficklen Stadium,
Kinston Regional Jetport, Grimesland, Simpson and Hookerton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3540 7780 3573 7718 3570 7719 3560 7715
3550 7700 3549 7703 3551 7706 3552 7704
3553 7705 3555 7713 3552 7718 3541 7720
3537 7727 3538 7729 3533 7735 3534 7739
3533 7743 3528 7744 3512 7775 3523 7783
TIME...MOT...LOC 1427Z 235DEG 49KT 3528 7769
8Special weather statement, Mar 31, 9:49 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1049 AM EDT FRI MAR 31 2017
NCZ029-311515-
Martin-
1049 AM EDT FRI MAR 31 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARTIN COUNTY...
At 1049 AM EDT, a strong thunderstorm was located near Tarboro,
moving northeast at 55 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Hamilton, Oak City and Hassell.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3606 7732 3601 7721 3599 7721 3599 7720
3597 7719 3596 7720 3596 7719 3595 7720
3594 7719 3594 7715 3583 7735 3591 7734
3600 7741 3607 7733
TIME...MOT...LOC 1449Z 235DEG 49KT 3591 7744
8Special weather statement, Mar 31, 10:03 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1103 AM EDT FRI MAR 31 2017
NCZ029-044-311545-
Martin-Pitt-
1103 AM EDT FRI MAR 31 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PITT...CENTRAL MARTIN
AND NORTHWESTERN BEAUFORT COUNTIES...
At 1103 AM EDT, a strong thunderstorm was located near Pitt
Greenville Airport, or 9 miles north of Greenville, moving northeast
at 55 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Greenville, Williamston, Robersonville, Pitt Greenville Airport,
Hamilton, Parmele, Everetts, Falkland, Hassell, Beargrass and
Woodard.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3606 7664 3592 7688 3605 7662 3606 7663
3606 7661 3605 7660 3602 7659 3589 7691
3586 7690 3555 7750 3570 7763 3583 7741
3582 7735 3587 7735 3596 7720 3595 7720
3594 7705 3586 7704 3586 7701 3607 7664
TIME...MOT...LOC 1503Z 235DEG 49KT 3573 7738
8Special weather statement, Mar 31, 10:08 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1108 AM EDT FRI MAR 31 2017
NCZ093-095-311600-
Craven-Carteret-
1108 AM EDT FRI MAR 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN AND CARTERET
COUNTIES...
At 1107 AM EDT, a strong thunderstorm was located over Oceana Pier,
or over Morehead City, moving northeast at 40 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Morehead City, Harkers Island, Sealevel, Merrimon, Marshallberg,
Davis, Straits, Smyrna, Atlantic, Pine Knoll Shores, Michael J Smith
Airport, Oceana Pier, Cape Lookout Lighthouse, Rachel Carson
Estuarine Reserve, Fort Macon State Park and Indian Beach.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3468 7691 3508 7651 3488 7617 3450 7664
TIME...MOT...LOC 1507Z 220DEG 36KT 3469 7672
31